Warning on oral product containing undeclared Western drug ingredients
30 Mar 2012
The Department of Health (DH) today (March 30) appealed to members of the public not to buy or consume an oral product called "Fu Fang Chuan Ling Ding Chuan Jiao Nang", as it may contain undeclared Western drugs that are dangerous to health.
The appeal followed the DH's receipt of notification from the Hospital Authority (HA) about a 37-year-old female patient. The DH commenced investigation immediately.
"The patient sought treatment from the Accident and Emergency Department of Prince of Wales Hospital on March 24 after taking an overdose of a product called "Fu Fang Chuan Ling Ding Chuan Jiao Nang" herself. Theophylline was detected in her blood sample. A drug-related adverse effect was suspected. She recovered after treatment and was discharged from hospital on March 26.
"The HA's laboratory test on the product sample showed the presence of multiple Western medicines including prednisone, ibuprofen, indomethacin, diclofenac, theophylline, trimethoprim, oxytetracycline and chlorpheniramine. Investigation showed that this product was purchased in the Mainland by her mother. DH's investigation continues," a DH spokesman said.
"Prednisone is a steroid. Taking prednisone for a long time, especially when in substantial dosage, can cause side effects such as moon face, high blood pressure, high blood sugar and peptic ulcer. Ibuprofen, indomethacin and diclofenac are non-sterodial anti-inflammatory drugs used for pain and inflammation. Their known side effects include gastro-intestinal discomfort, nausea and peptic ulcer. Theophylline is used to treat asthma. It can cause irregular heart rate, gastro-intestinal discomfort and nausea. Trimethoprim and oxytetracycline are antibiotics and should only be sold on a doctor's prescription and dispensed under a pharmacist's supervision. Chlorpheniramine is an over-the-counter drug commonly used for relieving allergic symptoms. The most well known hazardous side effect is drowsiness and, therefore, its use ought to be made known to clients in order for them to take precautions deemed appropriate," the spokesman explained.
"People who have taken the above product should consult healthcare professionals as soon as possible if they feel unwell or are in doubt. In addition, members of the public are urged not to buy or consume products of unknown composition or from doubtful sources. They should consult healthcare professionals whenever they feel unwell or are in doubt after having taken suspicious products," the spokesman said.